Family and Caregiver Schizophrenia Discussion Forum

Your experience with Hadol

My son was put on Hadol. Up to know ok, not all there yet but in progress. I wonder what has been the experience of your loved ones with this medication?

Haldol was the medicine that saved my daughter from psychosis. She has been on it (Haldol Dec shot) since Dec 2018 and it successfully lowered her psychosis until it barely affects her life. Nothing else worked as well.

2 Likes

Haldol has been the tried and true medicine. My son is on 3 1/2 mg and this works. He asks for his meds if I don’t give them to him. We have tried many and they dont work or quit working or he feels so terrible on them that he won’t take them. I have learned after this last round of trying the so called miracle drug that Haldol is the drug that works the best and he wants to take it.'t If they don’t feel right about a medication than try a different one. No one would take a medication that made them feel terrible. The trick is keeping medications low and helping the relax, accepting their difficulties. I finally found a brain injury program at a local college and he is doing so much better. It’s called the Acquired Brain Injury program at Coastline Community College. Everyone in the class deals with an altered lifestyle because of their injury and it really is helping my son feel normal and that he is not alone. Now I spend time every day thanking God for helping us. He has a long way to go but I see light at the end of the tunnel. I would like to say that he is 10 years into schizophrenia so it has not been a quick fix. Be patient. If they dont like the meds try a new one, God Bless

4 Likes

Make sure the dosage is not to high. My son is on 3.5 mg per day and that does the trick. Otherwise it can really dull your responses.

My son has been on a monthly injection of haldol deconate since March. It cleared his thinking very quickly and seems to be working well for him for the most part. He’s not the same as he was prior to this illness but light years away from where he was during psychosis.

2 Likes

Did it cause weight gain? My son is very concerned abt that.

Yes, it caused weight gain. She went from stick thin and 110 lbs to 180 lbs. She has been trying to lose it, but the exercise and diet isn’t something she sticks to. She wouldn’t have gained so much if she wasn’t eating sweets daily several times a day. When she was psychotic, she rarely ate at all. Maybe a protein shake once a day. She was too thin.

Now she eats less sweets, but her fortitude for dieting loses to the temptation of sweets.

Personally, I think she is a pleasant looking size large 5’5" woman.

The halperidol did not cause weight gain for my son. The other meds did. From my observation you might even loose weight on halperidol. You will feel a little groggy or foggy at first but this will pass as your body gets used to it. But he takes his medication orally each day. He does not take the injection. The injection could have a completely different effect. He takes 2 mg at night and 2 mg in the morning.

@hopeisahead My son gained weight once becoming medicated but it was weight that he had lost due to becoming ill. When he was very sick he would barely eat and was extremely thin. He’s been on haldol for about 10 months now and is 6’ 167 lbs.

1 Like